Alert archive / South Carolina / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this red flag warning at Mar 15, 2018, 3:08 AM EDT for 5 counties in South Carolina. It took effect at Mar 15, 2018, 1:00 PM EDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2018, 3:08 AM EDT (07:08 UTC)
- In effect from
- Mar 15, 2018, 1:00 PM EDT
- Expired
- Mar 15, 2018, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 2:00 PM EDT | WILDFIRE 80 | 7 E Bonneau, SC | US FOREST SERVICE REPORTS 2 WILDFIRES...ONE 80 ACRES AND ONE 10 ACRES...STARTED THURSDAY AFTERNOON IN THE GREENWOOD AREA OF FRANCIS MARION NATIONAL FOREST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WWUS82 KCHS 150708 RFWCHS URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston SC 308 AM EDT Thu Mar 15 2018 GAZ087-088-099>101-116>119-150815- /O.CAN.KCHS.FW.A.0001.180315T1600Z-180315T2300Z/ Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan- Coastal Bryan-Inland Chatham-Coastal Chatham- 308 AM EDT Thu Mar 15 2018 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Charleston has cancelled the Fire Weather Watch. Conditions are not expected to meet Red Flag Warning criteria. However, low relative humidity and gusty winds are still anticipated and could lead to a slightly enhanced fire danger. Refer to the Fire Danger Statement, issued as a Special Weather Statement, for details. $$ SCZ040-042>045-047>052-151600- /O.UPG.KCHS.FW.A.0001.180315T1600Z-180315T2300Z/ /O.NEW.KCHS.FW.W.0001.180315T1700Z-180315T2300Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 308 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH CAROLINA... The National Weather Service in Charleston has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM EDT this evening. The Fire Weather Watch is no longer in effect. * TIMING...1 PM to 7 PM today. * WINDS...West southwest around 20 mph with gusts near 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the mid to upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fire officials should advise their crews in the field. The public should postpone outdoor burning during this period. && $$
3 follow-up statements
208 WWUS82 KCHS 151403 RFWCHS URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston SC 1003 AM EDT Thu Mar 15 2018 SCZ040-042>045-047>052-152215- /O.CON.KCHS.FW.W.0001.180315T1700Z-180315T2300Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 1003 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH CAROLINA... * TIMING...1 PM to 7 PM today. * WINDS...West southwest around 20 mph with gusts near 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the mid to upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fire officials should advise their crews in the field. The public should postpone outdoor burning during this period. && $$
970 WWUS82 KCHS 151929 RFWCHS URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston SC 329 PM EDT Thu Mar 15 2018 SCZ040-042>045-047>052-152300- /O.CON.KCHS.FW.W.0001.000000T0000Z-180315T2300Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 329 PM EDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH CAROLINA... * TIMING...through 7 PM tonight. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...In the mid to upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fire officials should advise their crews in the field. The public should postpone outdoor burning during this period. && $$
712 WWUS82 KCHS 152235 RFWCHS URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston SC 635 PM EDT Thu Mar 15 2018 SCZ040-042>045-047>052-152345- /O.EXP.KCHS.FW.W.0001.000000T0000Z-180315T2300Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 635 PM EDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH CAROLINA... Winds are forecast to diminish with increasing relative humidity values as sunset approaches. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:57 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 15, 12:57 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1257 AM EDT Thu Mar 15 2018 .SYNOPSIS... Dry high pressure will prevail through Friday. A cold front will approach over the weekend and linger nearby into Monday. Another cold front will move through next Tuesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... No major changes made with the latest update. Decent winds holding through the night atop the nocturnal inversion which could produce occasional boundary layer turbulence. So there will be occasional temperature spikes through the night where brief boundary layer recoupling occurs. Still, expect good radiational conditions to occur and we maintained our general scheme of overnight lows generally in the lower 30s inland, although some spots could dip into the upper 20s. Some frost will be possible away from the immediate coast. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/... Thursday: The mid/upper levels will consist of an amplified long wave trough over the East Coast Thursday morning, with a low over New England. The low is forecasted to move into Canada Thursday, helping to deamplify the trough and create semi-zonal flow over the Southeast late into the day and overnight. At the surface, high pressure will be over the northeastern Gulf of Mexico during the day, becoming located over FL at night. The periphery of the high will dominate our weather pattern with dry conditions. Breezy southwest winds, especially along the coast, will usher warmer temperatures into the region aided by sunny skies. Temperatures will be near normal both during the day and then again at night. Friday: The mid/upper levels will consist of weak troughing over the northeastern states and weak ridging over the lower/mid MS Valley in the morning. The trough will get pushed away from our area by the approaching ridge. The ridge is expected to weaken, allowing semi- zonal flow over the Southeast during the day and overnight. At the surface, high pressure will be over FL during the day, shifting offshore in the evening and overnight. A cold front will approach from the north in the evening, possibly moving over our area at night. No precipitation is expected during the daylight hours. However, some light showers are possible far inland overnight. Southwest to west winds will keep pumping warm air into the region. Expect highs to rise a few degrees above normal for a change, even as high clouds increase with the approaching front. Lows will also be near normal. Saturday: The mid/upper levels will consist of semi-zonal flow over the Southeast. At the surface, a stationary front will hover over our area during the day. PWATs will increase to ~1.25" across our area. There isn't much lift associated with the front, but models still indicate showers over a good portion of the area with the best threat being far inland. Measurable rainfall is expected, the highest amounts far inland and the lowest amounts at the beaches. There is also some instability forecasted during the day. LI's are negative, lapse rates steepen, and some CAPE is noted. Overall, it's not anything impressive, but enough to warrant a slight chance of thunderstorms. High temperatures will be a few degrees above normal. But this will be highly dependent on the exact location of the front and the amount of showers during the day. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Generally zonal flow or short wave ridging will prevail aloft through Tuesday, before a strong short wave trough sweeps through next Wednesday. At the surface, the backdoor cold front lingers over or near the region Sunday and Monday, before giving way to a cold front from the west on Tuesday, which is followed by Canadian high pressure building from the west on Wednesday. Rain chances will peak in the chance range prior to the second cold frontal passage. Since instability is only minimal, no mention of thunder at this time. Temps will hold well above normal through Tuesday, before cooling closer to normal Wednesday. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR at KCHS/KSAV through 06Z Friday. An enhanced pressure gradient will remain over the area as a backdoor cold front moves into the Mid-Atlantic region. Fairly deep mixing to around 5000 feet will lead to breezy/gusty west to southwest winds mainly this afternoon topping 20 kt at KSAV and 25 kt at KCHS. Extended Aviation Outlook: There are low probabilities of brief flight restrictions with an approaching cold front over the weekend. && .MARINE... Overnight: Offshore winds will continue to diminish over the waters as high pressure builds east. Seas will average 2-3 ft nearshore and 3-5 ft offshore. Some gusts near 25 kt will likely occur through about 08Z mainly beyond 20 NM but we don't think Advisories are warranted. Thursday and Thursday night: With a packed gradient between high pressure to the south and a distant upstream cold front a Small Craft Advisory is in place for the Charleston waters. It's borderline whether it may need to be extended to other waters, so we held off on issuing others at this time. Friday through Monday: High pressure to the south will hold on late in the week, before slipping east/southeast, allowing for a cold front to approach from the north over the weekend. Not yet sure if the front will have enough push to make it into the local marine area, before it dissipates or lifts back north on Monday. Winds and seas currently look to stay below advisory thresholds through the entire period. && .FIRE WEATHER... A Fire Weather Watch has been issued for Southeast South Carolina and portions of Southeast Georgia roughly along/north of I-16 for Thursday. Looks like another round of critical RH will occur during the afternoon hours. Winds look to be a tad lighter than today, but could still gust around 25 mph during the time of lowest RH. State and federal fire officials indicate fuels have dried considerably today and with low RH and gusty winds expected Thursday, the risk for wildfires will be even higher despite the slightly lower wind speeds. The far southern zones were not included in the Fire Weather Watch per coordination with the U.S. Fish and Wildlife Service given considerably lighter wind are expected in that area. Assuming the wind and RH forecast does not change significantly, most/all of the Fire Weather Watch will be upgraded to a Red Flag Warning with the early morning forecast cycle. Marginally critical RH is expected Friday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...Freeze Warning from 4 AM to 9 AM EDT this morning for GAZ087-088-099>101-114>116-118-137-138-140. Fire Weather Watch from noon EDT today through this evening for GAZ087-088-099>101-116>119. Frost Advisory from 4 AM to 9 AM EDT this morning for GAZ117- 119-139-141. SC...Freeze Warning from 4 AM to 9 AM EDT this morning for SCZ040- 042>045-047>052. Fire Weather Watch from noon EDT today through this evening for SCZ040-042>045-047>052. MARINE...Small Craft Advisory from 2 PM this afternoon to 6 AM EDT Friday for AMZ350. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION...RJB MARINE... FIRE WEATHER...
Hazardous weather outlook, Mar 14, 4:17 PM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 417 PM EDT Wed Mar 14 2018 GAZ114-115-137-138-140-152030- Tattnall-Evans-Long-Inland Liberty-Inland McIntosh- 417 PM EDT Wed Mar 14 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-116-118-SCZ040-042>045-047>052-152030- Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan- Inland Chatham-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 417 PM EDT Wed Mar 14 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ139-141-152030- Coastal Liberty-Coastal McIntosh- 417 PM EDT Wed Mar 14 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-152030- Coastal Bryan-Coastal Chatham- 417 PM EDT Wed Mar 14 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-152030- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 417 PM EDT Wed Mar 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Nearby
Red Flag Warnings in South Carolina, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.